Alert archive / Tennessee / Tornado Warnings in 1997

Tornado Warning 6, NWS Morristown, TN

March 29, 1997Polk County, Tennessee

NWS Morristown, TN issued this tornado warning at Mar 29, 1997, 2:01 AM EST for Polk County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1997, 2:01 AM EST (07:01 UTC)
Expired
Mar 29, 1997, 2:30 AM EST
In force
29 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Polk County, TN

What was reported inside it

TimeReportWhereRemark
Mar 29, 2:25 AM ESTTornado F1Grassy Creek, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 10:45 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 290703 RRA
TORMRX
TNC139-290730-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
201 AM EST SAT MAR 29 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  230 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...SOUTHERN POLK COUNTY
 
DOPPLER RADAR INDICATES A DANGEROUS STORM MOVING THROUGH SOUTHERN POLK.
THIS STORM WILL BE IN THE DUCKTOWN AREA BY 215 AM. THIS STORM HAS HAD
SEVERAL TORNADOES REPORTED WITH IT. IF YOU ARE IN THE PATH OF THIS STORM
TAKE COVER IMMEDIATELY.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Mar 29, 1:30 AM EST, 31 minutes earlier.

Area forecast discussion, Mar 29, 1:30 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
130 AM EST SAT MAR 29 1997

CURRENT FCST BASICALLY ON TRACK FOR E TN AS CD FNT BLASTS ON THRU
EXTREME NE TN/SW VA ARND 11-12Z FOLLOWED BY SCT SC LEAVING SKIES
IN THE MORE OPTIMISTIC PARTLY SUNNY CATEGORY.  A BREEZY DAY AS
WLY FLOW STRENGTHENS BEHIND DEPARTING FNT.  THE MILD WLY FLOW AND
DOWNSLOPING INTO THE VALLEY WL ENABLY MOST AREAS TO REACH 65-71
DEGREE RANGE TODAY (EXCEPT IN MTN ZONES).

NEXT S/WV AND ASSOC FNT WL AFFECT E TN ON SUNDAY BRINGING P-M/CLOUDY
SKIES...A HEALTHY NW BREEZE AND COOLER TEMPS.  WOULD STAY CLOSE TO
FAN MINS FOR SAT NITE AND FWC MAXES ON EASTER SUNDAY.  THANKS AND
HAVE A GOOD MORNING.

In the hours before

Local storm report, Mar 29, 1:30 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
127 AM EST SAT MAR 29 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    HALLS                     TN   0.25 INCH HAIL
03/29/97   KNOX                           1/4 INCH HAIL NEAR HALLS
                                          REPORTED BY HAM SPOTTER

1145 PM    NORTH ANDERSON COUNTY     TN   0.75 INCH HAIL
03/28/97   ANDERSON                       3/4 INCH HAIL OCCURRED AT
                                          1145 PM 3/28/97...FLOODING ON
                                          SECONDARY ROADS REPORTED
                                          BY SHERIFF'S OFFICE

1247 AM    WEST MORRISTOWN           TN   1.75 INCH HAIL
03/29/97   HAMBLEN                        ONE INCH TO GOLFBALL SIZE
                                          HAIL ON THE WESTSIDE OF
                                          MORRISTOWN REPORTED BY OFF
                                          DUTY NWS METEOROLOGIST

0106 AM    5 W OF DECATUR            TN   2.75 INCH HAIL
03/29/97   MEIGS                          BASEBALL SIZE HAIL REPORTED
                                          BY SHERIFF'S DEPUTY AT 0106

1250 AM    CHATTANOOGA               TN   1.75 INCH HAIL
03/29/97   HAMILTON                       MARBLE TO GOLFBALL SIZE HAIL
                                          REPORTED BY TV METEOROLOGIST
                                          IN CHATTANOOGA...GOLFBALL
                                          SIZE HAIL NEAR ELDER
                                          MOUNTAIN REPORTED BY 911

1240 AM    SOUTHERN CAMPBELL         TN   0.75 INCH HAIL
03/29/97   CAMPBELL                       3/4 INCH HAIL REPORTED BY
                                          SHERIFF'S OFFICE IN SOUTHERN
                                          CAMPBELL COUNTY

1230 AM    KNOXVILLE                 TN   2.75 INCH HAIL
           KNOX                           HAIL BROKE A TRUCK WINDSH6IELD
                                          REPORTED BY SHERIFF'S OFFICE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 11:15 PM ESTSevere Thunderstorm WarningMRXFentress45 min
Mar 28, 11:26 PM ESTSevere Thunderstorm WarningMRXAnderson49 min
Mar 28, 11:39 PM ESTSevere Thunderstorm WarningMRXMorgan21 min
Mar 28, 11:58 PM ESTSevere Thunderstorm WarningMRXMorgan32 min
Mar 29, 12:07 AM ESTSevere Thunderstorm WarningMRXKnox53 min
Mar 29, 12:11 AM ESTTornado WarningMRXKnox34 min
Mar 29, 12:17 AM ESTSevere Thunderstorm WarningMRXMcMinn, Monroe43 min
Mar 29, 12:26 AM ESTSevere Thunderstorm WarningMRXCampbell49 min
Mar 29, 12:39 AM ESTSevere Thunderstorm WarningMRXHamblen, Jefferson51 min
Mar 29, 12:42 AM ESTSevere Thunderstorm WarningMRXHamilton63 min
Mar 29, 1:05 AM ESTSevere Thunderstorm WarningMRXMeigs, Rhea25 min
Mar 29, 1:12 AM ESTSevere Thunderstorm WarningMRXMcMinn33 min
Mar 29, 1:33 AM ESTTornado WarningMRXBradley27 min
Mar 29, 1:42 AM ESTSevere Thunderstorm WarningMRXPolk48 min
Mar 29, 2:17 AM ESTTornado WarningMRXBradley13 min

Nearby

Tornado Warnings in Tennessee, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.